Wisconsin, 2019

Flood in Wisconsin, March 29 to 30, 2019

March 29 to 30, 2019 · NWS ARX · 1 event in 1 county or zone

An elderly woman drowned near DeSoto (Vernon County) during the night of March 29th. The woman wandered away from her home near Blackhawk Park and was swept away by flood waters from the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An elderly woman drowned near DeSoto (Vernon County) during the night of March 29th. The woman wandered away from her home near Blackhawk Park and was swept away by flood waters from the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 29, 5:32 PM CST, 28 minutes earlier.

Area forecast discussion, Mar 29, 5:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Fri Mar 29 2019

.SHORT TERM...(Today through Sunday)
Issued at 200 PM CDT Fri Mar 29 2019

GOES water vapor imagery showing two weather systems that will
impact the area tonight through Saturday morning. A mid-level trough
was pushing eastward across the Central Plains. This was producing
broken mid/high cloud across our forecast area mainly south of I-90.
The other feature was a mid-level trough pushing southeast out of
southern Winnipeg Canada into MN. The first feature will continue to
slide south of the area tonight. Main impact looks like an
increase/thickening of mid-cloud with precipitation staying mainly
south of the area. Could see a stray shower brush far northeast
IA/southwest WI. The other Canada/MN trough will push a surface cold
front through the area by sunrise, spreading some stratocumulus in
along and ahead of it. High pressure will then build in Saturday
with a rather strong pressure gradient in place. This will produce
gusty north-northwest winds of 15-20 mph with gusts around 30 mph
which will usher in drier/cooler air. Plan on highs only on the 35-
45 degree range.

High pressure will hold over the area through the remainder of the
weekend for dry/cool conditions. Look for lows Saturday night in the
teens/lower 20s with highs Sunday in the 40s.

Northwest flow aloft will bring an area of low pressure into the
area Sunday night for a chance of light rain and snow mainly
northeast of I-94.

.LONG TERM...(Monday through Friday)
Issued at 200 PM CDT Fri Mar 29 2019

Northwest flow continues through Tuesday. This will usher in another
mid-level trough into the area Monday night/Tuesday for a chance of
light rain or rain mixed with snow. Otherwise, look for highs Monday
in the mid 40s to lower 50s and upper 40s to mid 50s Tuesday.

Latest GFS and ECMWF showing some differences in track/timing of low
pressure moving through the Plains/midwest Wednesday through Friday.
Consensus of the two models will bring mainly daytime rain/nighttime
rain/snow mix across the area. Otherwise, temperatures look to be
right around normal with highs in the 50s and lows mainly in the
30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 632 PM CDT Fri Mar 29 2019

VFR conditions expected, with periodic mid/high clouds through
late evening, followed by a round of 3-4kft lower stratus as a
cold front arrives roughly in the 09-15Z time frame. Could see a
window of MVFR ceilings at RST for a few hours right behind the
front, while LSE likely holds VFR, before skies clear for all
areas by late morning. Lighter northerly winds 5-10 knots will
continue right up until the front arrives, then northerly winds
increase rapidly to 15-20 knots, with gusts of 25-30 knots through
early Saturday evening.

&&

.FIRE WEATHER...
Issued at 200 PM CDT Fri Mar 29 2019

Elevated fire weather concerns for Saturday as high pressure builds
in from Canada and the Northern Plains. Tight pressure gradient will
produce north winds of 15-20 mph with gusts nearing 30 mph as RH
values dive into the 20-30 percent range. High pressure/dry weather
will continue into Sunday as well, although winds will be much
lighter.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...Lawrence
FIRE WEATHER...DAS
Hazardous weather outlook, Mar 29, 2:06 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
306 PM CDT Fri Mar 29 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-302015-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
306 PM CDT Fri Mar 29 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and western Wisconsin.

.DAY ONE...Tonight

Flooding continues along the Mississippi River and the Trempealeau
River at Dodge.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Windy conditions and low relative humidity will result in elevated
fire concerns Saturday.

Flooding will continue along the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-302015-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
306 PM CDT Fri Mar 29 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into north-central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Windy conditions and low relative humidity will result in elevated
fire concerns Saturday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vernon

When
March 29, 6:00 PM CST to March 30, 6:00 AM CST
Where
Vernon County, 1.14 mi S of Victory to 1.24 mi SSW of Victory
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.464, -91.223

An elderly woman drowned in Mississippi River flood waters in the vicinity of Blackhawk Park. Sometime during the night of March 29th into the early morning hours of March 30th, the woman wandered away from her home and was swept away by flood waters.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Vernon2019-03-2974FemaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815435.